MedElevator Войти в исследования
← Поиск публикаций

DOI 10.7759/cureus.78304

Медицинская библиотека · Cureus · 2025

Tricuspid Endocarditis Leading to a Stroke: A Case Report of Paradoxical Embolism in a Young Intravenous Drug User.

Quasem Khaleel, Carrasquel Michelle, George Varun, Elisevich Lee, Maser Haley

Клинический случайСтатьяПеревод в очереди

Аннотация

Infective endocarditis (IE) involving the tricuspid valve is commonly associated with intravenous drug use, with right-sided IE typically leading to septic pulmonary emboli; however, systemic embolization via paradoxical embolism is a rare and severe complication. We present a case of a 33-year-old female with a history of intravenous drug use who was admitted with generalized pain after leaving another facility against medical advice following treatment for pneumonia and tricuspid valve endocarditis, including vegetation debulking. On readmission, she exhibited signs of infection, and imaging revealed bilateral septic pulmonary emboli with cavitary lesions, while echocardiography showed severe tricuspid regurgitation with large mobile vegetation and an aneurysmal interatrial septum, suggesting a probable patent foramen ovale. Despite management with intravenous antibiotics for Staphylococcus aureus bacteremia, the patient declined surgical intervention, and on the 15th day of hospitalization, she developed acute confusion. A brain MRI demonstrated acute infarcts in the left frontal and occipital lobes and left cerebellum, indicative of cardiac embolization. Low-dose aspirin was initiated, and she was transferred for further intervention; however, she ultimately succumbed to repeated neurological embolization and severe septic shock. This case underscores the importance of echocardiographic evaluation to detect intracardiac shunts in patients with right-sided IE and highlights the critical role of timely, multidisciplinary management, including considerations for early antiplatelet therapy and surgical intervention, in preventing catastrophic complications such as paradoxical embolism and cerebral infarcts. Additionally, it reinforces the importance of addressing social determinants of health and public health strategies to mitigate the increasing burden of IE among intravenous drug users.

Для цитирования: Quasem Khaleel, Carrasquel Michelle, George Varun, Elisevich Lee, Maser Haley. Tricuspid Endocarditis Leading to a Stroke: A Case Report of Paradoxical Embolism in a Young Intravenous Drug User.. Cureus. 2025. DOI: 10.7759/cureus.78304.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.